Immune checkpoint inhibitors (ICIs) have transformed cancer care by unleashing T-cells to fight tumors, but they can cause serious cardiotoxicities including myocarditis.
While it has been hard to fully define the clinical features of ICI-myocarditis, new research provides a clearer picture of the highly arrhythmogenic nature of myocarditis brought about by these inhibitors.
In a study headed by UC San Francisco researchers and published in Circulation this week, the investigators report electrocardiographic and arrhythmogenic features of ICI-myocarditis. The group utilized an online platform to establish an international registry from 49 institutions and 11 countries of ICI-myocarditis.
While close to 500 cases have been collected, 125 patients with electrocardiograms at the time of hospitalization were identified. Two cardiologists analyzed the electrocardiograms while blinded to the individual case and outcome.
The study builds on previous research by Javid Moslehi, MD, William Grossman Distinguished Professor and Section Chief of Cardio-Oncology and Immunology for the UCSF Heart and Vascular Center.
His research reported on the cases of two patients with melanoma who died from fatal myocarditis that they developed after treatment with ipilimumab and nivolumab, two drug therapies used for treating melanomas.
“ICI-myocarditis is still poorly understood, but patients and physicians need to be aware of the adverse impact ICIs may have on some patients’ hearts,” said Moslehi. “Further studies are needed to evaluate how ECG changes in patients treated with ICIs can inform prediction and monitoring strategies for ICI-myocarditis.”
The study included all of the approved ICI (totaling 9 today) but mostly concentrated on ipilimumab, nivolumab and pembrolizumab, the first three drugs approved and most widely used. The patients in the study presented a wide range of ECG abnormalities including conduction blocks, decreased voltage, and repolarization abnormalities that frequently degenerate to malignant arrhythmias.
Besides Moslehi, two other UCSF cardiologists – Mandar Aras, MD, Ph.D., and Alan Baik, MD, – are co-authors of the manuscript.
“This study really exemplifies the power of teamwork. We have formed a true international network with cardiologists and cardio-oncologists from around the world,” said Moslehi. In particular, the group has formed a close collaboration with cardiologists at Sorbonne University in Paris, led by Joe-Elie Salm, MD. “We are now excited about the next studies using the database,” Moslehi said.
Immune checkpoint inhibitors (ICIs) have been introduced into clinical practice as specific monoclonal antibodies that demonstrate significant anticancer activity through enhancement of T-cell-mediated immune response against tumor cells (1). These agents have been considered as the most important breakthrough of cancer management over the past 10 years with a significant potential to induce radical changes in the management algorithm of many cancer types including malignant melanoma, non-small cell lung carcinoma, and renal cell carcinoma (1-3).
Mechanistically, ICIs, instead of direct anticancer action, primarily inhibit specific pathways that downregulate T lymphocyte response to the tumoral cells potentially rendering them as the target of cytotoxic T cells. ICIs exert their actions through three basic pathways: cytotoxic T lymphocyte-associated antigen-4 (CTLA-4), programmed cell death protein 1 (PD-1), and programmed cell death ligand 1 (PD-L1) (Fig. 1) (4).
However, with the gradually expanding use of ICIs in clinical practice, various autoimmune-mediated adverse events including acute myocarditis have been increasingly encountered possibly due to the uncontrolled activation of cytotoxic T cells (5). Table 1 lists major cardio toxic events reported to be associated with the use of ICIs in the literature (1-10). This study aimed to discuss diagnostic and therapeutic implications of ICI-associated myocarditis in clinical practice.
Table 1 – Major types of ICI-related cardiotoxicity
|Takotsubo cardiomyopathy||Rarely reported|
|Cardiac arrest||Rarely reported|
*The frequency of ICI-related cardiotoxicity varies according to the molecule used and the method of treatment (monotherapy/combination)
ICI and immune myocarditis
The mechanism of ICI-related myocarditis has not been clearly elucidated yet. However, immunological homeostasis failure has been suggested to be caused by the inhibition of CTLA-4, PD-1, and PD-L1 receptors, known as the checkpoint immune system, and reduced T cell tolerance to normal tissues initiate all immune-related adverse events, including myocarditis (8, 10-12). CTLA-4 and PD-1 proteins are receptors on cytotoxic T lymphocytes that enable the control of the immune response by suppressing the excessive activation of these cells (1, 2).
PD-L1 receptors, on the other hand, are ligands found in normal cells such as cardiomyocytes and bind to receptors on cytotoxic T lymphocytes and play a cardio protective role against excessive activation of these cells (11, 12). In the literature, it has been reported that cytotoxic T cell infiltration and PD-L1 inhibition are observed in myocardial tissue in postmortem analysis of ICI-related lethal myocarditis cases (8, 12).
Additionally, lethal myocarditis and dilated cardiomyopathy associated with cytotoxic T-lymphocyte infiltration have been reported in studies with CTLA-4 and PD-1 knockout mice investigating the effects of immunotherapeutics (13). Another study reported that macrophage and B cell infiltrations, mainly CD4+ and CD8+ T cells, were less common in the myocardium of cynomolgus monkeys given with the combination of ipilimumab and nivolumab (14).
As a summary, in the light of data from postmortem analyses and animal studies, the primary mechanisms responsible for the development of ICI-related myocarditis are as follows: 1. Cross-reaction infiltration of normal myocardial tissue, which was detected as a tumor cell by immune system cells (especially cytotoxic T lymphocytes) and 2. Myocardial damage due to inhibition of PD-1/PD-L1 receptors, which play a cardio protective role against uncontrolled immune response (10, 11, 15).
Even though the overall incidence of ICI-associated immune myocarditis appears to be around 1%, its mortality rate might potentially reach 46% absolutely mandating a rapid diagnostic process with a multidisciplinary approach (5-7). Clinical presentation generally ranges from an asymptomatic elevation of cardiac enzymes to sudden death due to heart failure.
Accordingly, symptoms generally present with a heterogeneous clinical spectrum that might include dyspnea (usually accompanied by a reduced left ventricular ejection fraction (LVEF) value), palpitations, nausea, fatigue, weight loss, and chest pain (6). In full-blown cases, all aspects of an acute heart failure scenario are usually fully established.
However, clinical findings in this setting might be easily overlooked since patients receiving ICI treatment already appear to suffer significant frailty generally manifesting as malaise, low exercise capacity, and dyspnea associated with the primary disease itself (lung cancer, etc.).
In particular, the first three months of ICI treatment is considered as a high-risk period in the development of immune myocarditis (7, 16, 17). According to a large case series study by Mahmood et al. (7), the median time to onset of myocarditis development from the first ICI dose was reported to be 34 days. Importantly, another study by Atallah-Yunes et al. (17) reported that 93% of subjects with fatal myocarditis received only one or two doses of ICI.
Of note, previous cases of immune myocarditis were reported to develop even within the first 15 days of therapy, particularly in those who had received combination therapy (ICI+tyrosine kinase inhibitors (TKI) and/or previous PD-1 inhibition) (6)
Accompanying clinical conditions
It is well known that a second immune-related condition can potentially develop with ICI-associated immune myocarditis (7, 16, 17). Accompanying conditions in this setting have been reported such as myositis, colitis, nephritis, and hepatitis. Interestingly, these concomitant conditions might just precede the evolution of myocarditis and, hence, might serve as a predictor of an impending myocarditis (7, 16).
However, varied symptoms in these conditions can lead to significant delays in their diagnosis. Particularly in myositis (the most frequently accompanying condition), attribution of symptoms (including fatigue and widespread myalgia) to a metastatic malignancy might delay the diagnosis of an existing myositis (that strongly warrants interruption of ICI therapy) and, hence, also substantially increase the risk for myocarditis with uninterrupted ICI use.
Therefore, treating clinicians should also be fully aware of these immune-related events and their clinical implications during ICI therapy (7, 16, 17).
reference link : https://www.ncbi.nlm.nih.gov/pmc/articles/PMC7460679/
More information: John R. Power et al, Electrocardiographic Manifestations of Immune Checkpoint Inhibitor Myocarditis, Circulation (2021). DOI: 10.1161/CIRCULATIONAHA.121.055816